2014, 34(11): 4459-4486. doi: 10.3934/dcds.2014.34.4459

Topological and ergodic properties of symmetric sub-shifts

1. 

School of Mathematics, The University of Manchester, Oxford Road, Manchester, M13 9PL, United Kingdom

Received  July 2013 Revised  February 2014 Published  May 2014

The family of symmetric one sided sub-shifts in two symbols given by a sequence $a$ is studied. We analyse some of their topological properties such as transitivity, the specification property and intrinsic ergodicity. It is shown that almost every member of this family admits only one measure of maximal entropy. It is shown that the same results hold for attractors of the family of open dynamical systems arising from the doubling map with a centred symmetric hole depending on one parameter, and for the set of points that have unique $\beta$-expansion for $\beta \in (\varphi,2)$ where $\varphi$ is the Golden Ratio.
Citation: Rafael Alcaraz Barrera. Topological and ergodic properties of symmetric sub-shifts. Discrete & Continuous Dynamical Systems - A, 2014, 34 (11) : 4459-4486. doi: 10.3934/dcds.2014.34.4459
References:
[1]

S. Akiyama and K. Scheicher, Symmetric shift radix systems and finite expansions,, Math. Pannon., 18 (2007), 101.

[2]

J. Allouche, M. Clarke and N. Sidorov, Periodic unique beta-expansions: The Sharkovskiĭ ordering,, Ergodic Theory Dynam. Systems, 29 (2009), 1055. doi: 10.1017/S0143385708000746.

[3]

S. Baker, Generalised golden ratios over integer alphabets,, Integers, 14 (2014), 1.

[4]

R. Bowen, Periodic points and measures for Axiom $A$ diffeomorphisms,, Trans. Amer. Math. Soc., 154 (1971), 377.

[5]

R. Bowen, Some systems with unique equilibrium states,, Math. Systems Theory, 8 (): 193. doi: 10.1007/BF01762666.

[6]

M. Boyle, Algebraic aspects of symbolic dynamics,, In Topics in symbolic dynamics and applications (Temuco, (1997), 57.

[7]

M. Brin and G. Stuck, Introduction to Dynamical Systems,, Cambridge University Press, (2002). doi: 10.1017/CBO9780511755316.

[8]

S. Bundfuss, T. Krüger and S. Troubetzkoy, Topological and symbolic dynamics for hyperbolic systems with holes,, Ergodic Theory Dynam. Systems, 31 (2011), 1305. doi: 10.1017/S0143385710000556.

[9]

V. Climenhaga and D. J. Thompson, Intrinsic ergodicity beyond specification: $\beta$-shifts, $S$-gap shifts, and their factors,, Israel J. Math., 192 (2012), 785. doi: 10.1007/s11856-012-0052-x.

[10]

M. F. Demers and P. Wright, Behaviour of the escape rate function in hyperbolic dynamical systems,, Nonlinearity, 25 (2012), 2133. doi: 10.1088/0951-7715/25/7/2133.

[11]

C. Dettmann, Open circle maps: Small hole asymptotics,, Nonlinearity, 26 (2013), 307. doi: 10.1088/0951-7715/26/1/307.

[12]

P. Erdös, I. Joó and V. Komornik, Characterization of the unique expansions $1=\sum$$^\infty_{i=1}q^{-n_i}$ and related problems,, Bull. Soc. Math. France, 118 (1990), 377.

[13]

P. Glendinning and N. Sidorov, Unique representations of real numbers in non-integer bases,, Math. Res. Lett., 8 (2001), 535. doi: 10.4310/MRL.2001.v8.n4.a12.

[14]

P. Glendinning and N. Sidorov, The doubling map with asymmetrical holes,, Ergodic Theory and Dynamical Systems Ergodic Theory and Dynamical Systems, (2013), 1. doi: 10.1017/etds.2013.98.

[15]

B. M. Gurevič, Uniqueness of the measure with maximal entropy for symbolic dynamical systems that are close to Markov ones,, Dokl. Akad. Nauk SSSR, 204 (1972), 15.

[16]

N. T. A. Haydn, Phase transition in one-dimensional subshifts,, Discrete Contin. Dyn. Syst., 33 (2013), 1965. doi: 10.3934/dcds.2013.33.1965.

[17]

G. Keller and C. Liverani, Rare events, escape rates and quasistationarity: Some exact formulae,, J. Stat. Phys., 135 (2009), 519. doi: 10.1007/s10955-009-9747-8.

[18]

D. Lind and B. Marcus, An Introduction to Symbolic Dynamics and Coding,, Cambridge University Press, (1995). doi: 10.1017/CBO9780511626302.

[19]

R. Mañé, Introdução à teoria ergódica, volume 14 of Projeto Euclides [Euclid Project],, Instituto de Matemática Pura e Aplicada (IMPA), (1983).

[20]

J. Nilsson, On numbers badly approximable by dyadic rationals,, Israel J. Math., 171 (2009), 93. doi: 10.1007/s11856-009-0042-9.

[21]

J. Nilsson, The fine structure of Dyadically badly approximable numbers,, ArXiv e-prints, (2010).

[22]

W. Parry, On the $\beta $-expansions of real numbers,, Acta Math. Acad. Sci. Hungar., 11 (1960), 401. doi: 10.1007/BF02020954.

[23]

W. Parry, Intrinsic Markov chains,, Trans. Amer. Math. Soc., 112 (1964), 55. doi: 10.1090/S0002-9947-1964-0161372-1.

[24]

K. Petersen, Chains, entropy, coding,, Ergodic Theory Dynam. Systems, 6 (1986), 415. doi: 10.1017/S014338570000359X.

[25]

N. Sidorov, Arithmetic dynamics,, In Topics in dynamics and ergodic theory, (2003), 145. doi: 10.1017/CBO9780511546716.010.

[26]

N. Sidorov, Supercritical holes for the doubling map,, Acta Mathematica Hungarica, (2014), 1.

[27]

M. Urbański, Invariant subsets of expanding mappings of the circle,, Ergodic Theory Dynam. Systems, 7 (1987), 627. doi: 10.1017/S0143385700004247.

[28]

P. Walters, An Introduction to Ergodic Theory, volume 79 of Graduate Texts in Mathematics,, Springer-Verlag, (1982).

[29]

B. Weiss, Intrinsically ergodic systems,, Bull. Amer. Math. Soc., 76 (1970), 1266. doi: 10.1090/S0002-9904-1970-12632-5.

[30]

B. Weiss, Subshifts of finite type and sofic systems,, Monatsh. Math., 77 (1973), 462. doi: 10.1007/BF01295322.

show all references

References:
[1]

S. Akiyama and K. Scheicher, Symmetric shift radix systems and finite expansions,, Math. Pannon., 18 (2007), 101.

[2]

J. Allouche, M. Clarke and N. Sidorov, Periodic unique beta-expansions: The Sharkovskiĭ ordering,, Ergodic Theory Dynam. Systems, 29 (2009), 1055. doi: 10.1017/S0143385708000746.

[3]

S. Baker, Generalised golden ratios over integer alphabets,, Integers, 14 (2014), 1.

[4]

R. Bowen, Periodic points and measures for Axiom $A$ diffeomorphisms,, Trans. Amer. Math. Soc., 154 (1971), 377.

[5]

R. Bowen, Some systems with unique equilibrium states,, Math. Systems Theory, 8 (): 193. doi: 10.1007/BF01762666.

[6]

M. Boyle, Algebraic aspects of symbolic dynamics,, In Topics in symbolic dynamics and applications (Temuco, (1997), 57.

[7]

M. Brin and G. Stuck, Introduction to Dynamical Systems,, Cambridge University Press, (2002). doi: 10.1017/CBO9780511755316.

[8]

S. Bundfuss, T. Krüger and S. Troubetzkoy, Topological and symbolic dynamics for hyperbolic systems with holes,, Ergodic Theory Dynam. Systems, 31 (2011), 1305. doi: 10.1017/S0143385710000556.

[9]

V. Climenhaga and D. J. Thompson, Intrinsic ergodicity beyond specification: $\beta$-shifts, $S$-gap shifts, and their factors,, Israel J. Math., 192 (2012), 785. doi: 10.1007/s11856-012-0052-x.

[10]

M. F. Demers and P. Wright, Behaviour of the escape rate function in hyperbolic dynamical systems,, Nonlinearity, 25 (2012), 2133. doi: 10.1088/0951-7715/25/7/2133.

[11]

C. Dettmann, Open circle maps: Small hole asymptotics,, Nonlinearity, 26 (2013), 307. doi: 10.1088/0951-7715/26/1/307.

[12]

P. Erdös, I. Joó and V. Komornik, Characterization of the unique expansions $1=\sum$$^\infty_{i=1}q^{-n_i}$ and related problems,, Bull. Soc. Math. France, 118 (1990), 377.

[13]

P. Glendinning and N. Sidorov, Unique representations of real numbers in non-integer bases,, Math. Res. Lett., 8 (2001), 535. doi: 10.4310/MRL.2001.v8.n4.a12.

[14]

P. Glendinning and N. Sidorov, The doubling map with asymmetrical holes,, Ergodic Theory and Dynamical Systems Ergodic Theory and Dynamical Systems, (2013), 1. doi: 10.1017/etds.2013.98.

[15]

B. M. Gurevič, Uniqueness of the measure with maximal entropy for symbolic dynamical systems that are close to Markov ones,, Dokl. Akad. Nauk SSSR, 204 (1972), 15.

[16]

N. T. A. Haydn, Phase transition in one-dimensional subshifts,, Discrete Contin. Dyn. Syst., 33 (2013), 1965. doi: 10.3934/dcds.2013.33.1965.

[17]

G. Keller and C. Liverani, Rare events, escape rates and quasistationarity: Some exact formulae,, J. Stat. Phys., 135 (2009), 519. doi: 10.1007/s10955-009-9747-8.

[18]

D. Lind and B. Marcus, An Introduction to Symbolic Dynamics and Coding,, Cambridge University Press, (1995). doi: 10.1017/CBO9780511626302.

[19]

R. Mañé, Introdução à teoria ergódica, volume 14 of Projeto Euclides [Euclid Project],, Instituto de Matemática Pura e Aplicada (IMPA), (1983).

[20]

J. Nilsson, On numbers badly approximable by dyadic rationals,, Israel J. Math., 171 (2009), 93. doi: 10.1007/s11856-009-0042-9.

[21]

J. Nilsson, The fine structure of Dyadically badly approximable numbers,, ArXiv e-prints, (2010).

[22]

W. Parry, On the $\beta $-expansions of real numbers,, Acta Math. Acad. Sci. Hungar., 11 (1960), 401. doi: 10.1007/BF02020954.

[23]

W. Parry, Intrinsic Markov chains,, Trans. Amer. Math. Soc., 112 (1964), 55. doi: 10.1090/S0002-9947-1964-0161372-1.

[24]

K. Petersen, Chains, entropy, coding,, Ergodic Theory Dynam. Systems, 6 (1986), 415. doi: 10.1017/S014338570000359X.

[25]

N. Sidorov, Arithmetic dynamics,, In Topics in dynamics and ergodic theory, (2003), 145. doi: 10.1017/CBO9780511546716.010.

[26]

N. Sidorov, Supercritical holes for the doubling map,, Acta Mathematica Hungarica, (2014), 1.

[27]

M. Urbański, Invariant subsets of expanding mappings of the circle,, Ergodic Theory Dynam. Systems, 7 (1987), 627. doi: 10.1017/S0143385700004247.

[28]

P. Walters, An Introduction to Ergodic Theory, volume 79 of Graduate Texts in Mathematics,, Springer-Verlag, (1982).

[29]

B. Weiss, Intrinsically ergodic systems,, Bull. Amer. Math. Soc., 76 (1970), 1266. doi: 10.1090/S0002-9904-1970-12632-5.

[30]

B. Weiss, Subshifts of finite type and sofic systems,, Monatsh. Math., 77 (1973), 462. doi: 10.1007/BF01295322.

[1]

Bo Tan, Bao-Wei Wang, Jun Wu, Jian Xu. Localized Birkhoff average in beta dynamical systems. Discrete & Continuous Dynamical Systems - A, 2013, 33 (6) : 2547-2564. doi: 10.3934/dcds.2013.33.2547

[2]

Seung-Yeal Ha, Se Eun Noh, Jinyeong Park. Practical synchronization of generalized Kuramoto systems with an intrinsic dynamics. Networks & Heterogeneous Media, 2015, 10 (4) : 787-807. doi: 10.3934/nhm.2015.10.787

[3]

Dmitry Dolgopyat. The work of Federico Rodriguez Hertz on ergodicity of dynamical systems. Journal of Modern Dynamics, 2016, 10: 175-189. doi: 10.3934/jmd.2016.10.175

[4]

Anushaya Mohapatra, William Ott. Memory loss for nonequilibrium open dynamical systems. Discrete & Continuous Dynamical Systems - A, 2014, 34 (9) : 3747-3759. doi: 10.3934/dcds.2014.34.3747

[5]

Denis Gaidashev, Tomas Johnson. Dynamics of the universal area-preserving map associated with period-doubling: Stable sets. Journal of Modern Dynamics, 2009, 3 (4) : 555-587. doi: 10.3934/jmd.2009.3.555

[6]

David Ralston. Heaviness in symbolic dynamics: Substitution and Sturmian systems. Discrete & Continuous Dynamical Systems - S, 2009, 2 (2) : 287-300. doi: 10.3934/dcdss.2009.2.287

[7]

Yuanhong Chen, Chao Ma, Jun Wu. Moving recurrent properties for the doubling map on the unit interval. Discrete & Continuous Dynamical Systems - A, 2016, 36 (6) : 2969-2979. doi: 10.3934/dcds.2016.36.2969

[8]

Wen-Guei Hu, Song-Sun Lin. On spatial entropy of multi-dimensional symbolic dynamical systems. Discrete & Continuous Dynamical Systems - A, 2016, 36 (7) : 3705-3717. doi: 10.3934/dcds.2016.36.3705

[9]

H. M. Hastings, S. Silberger, M. T. Weiss, Y. Wu. A twisted tensor product on symbolic dynamical systems and the Ashley's problem. Discrete & Continuous Dynamical Systems - A, 2003, 9 (3) : 549-558. doi: 10.3934/dcds.2003.9.549

[10]

Gary Froyland, Ognjen Stancevic. Escape rates and Perron-Frobenius operators: Open and closed dynamical systems. Discrete & Continuous Dynamical Systems - B, 2010, 14 (2) : 457-472. doi: 10.3934/dcdsb.2010.14.457

[11]

Gary Froyland, Philip K. Pollett, Robyn M. Stuart. A closing scheme for finding almost-invariant sets in open dynamical systems. Journal of Computational Dynamics, 2014, 1 (1) : 135-162. doi: 10.3934/jcd.2014.1.135

[12]

Àngel Jorba, Pau Rabassa, Joan Carles Tatjer. Period doubling and reducibility in the quasi-periodically forced logistic map. Discrete & Continuous Dynamical Systems - B, 2012, 17 (5) : 1507-1535. doi: 10.3934/dcdsb.2012.17.1507

[13]

Steven T. Piantadosi. Symbolic dynamics on free groups. Discrete & Continuous Dynamical Systems - A, 2008, 20 (3) : 725-738. doi: 10.3934/dcds.2008.20.725

[14]

David Burguet, Todd Fisher. Symbolic extensionsfor partially hyperbolic dynamical systems with 2-dimensional center bundle. Discrete & Continuous Dynamical Systems - A, 2013, 33 (6) : 2253-2270. doi: 10.3934/dcds.2013.33.2253

[15]

Steady Mushayabasa, Drew Posny, Jin Wang. Modeling the intrinsic dynamics of foot-and-mouth disease. Mathematical Biosciences & Engineering, 2016, 13 (2) : 425-442. doi: 10.3934/mbe.2015010

[16]

Jim Wiseman. Symbolic dynamics from signed matrices. Discrete & Continuous Dynamical Systems - A, 2004, 11 (2&3) : 621-638. doi: 10.3934/dcds.2004.11.621

[17]

George Osipenko, Stephen Campbell. Applied symbolic dynamics: attractors and filtrations. Discrete & Continuous Dynamical Systems - A, 1999, 5 (1) : 43-60. doi: 10.3934/dcds.1999.5.43

[18]

Michael Hochman. A note on universality in multidimensional symbolic dynamics. Discrete & Continuous Dynamical Systems - S, 2009, 2 (2) : 301-314. doi: 10.3934/dcdss.2009.2.301

[19]

Alexander Gorodnik. Open problems in dynamics and related fields. Journal of Modern Dynamics, 2007, 1 (1) : 1-35. doi: 10.3934/jmd.2007.1.1

[20]

Élise Janvresse, Benoît Rittaud, Thierry de la Rue. Dynamics of $\lambda$-continued fractions and $\beta$-shifts. Discrete & Continuous Dynamical Systems - A, 2013, 33 (4) : 1477-1498. doi: 10.3934/dcds.2013.33.1477

2017 Impact Factor: 1.179

Metrics

  • PDF downloads (14)
  • HTML views (0)
  • Cited by (1)

Other articles
by authors

[Back to Top]